Tohoku Mathematical Journal

The closure ordering of adjoint nilpotent orbits in $\germ s\germ o(p,q)$

Dragomir Ž. Đoković, Nicole Lemire, and Jiro Sekiguchi

Full-text: Open access

Abstract

Let ${\mathcal O}$ be a nilpotent orbit in ${\mathfrak so}(p,q)$ under the adjoint action of the full orthogonal group ${\rm O}(p,q)$. Then the closure of ${\mathcal O}$ (with respect to the Euclidean topology) is a union of ${\mathcal O}$ and some nilpotent ${\rm O}(p,q)$-orbits of smaller dimensions. In an earlier work, the first author has determined which nilpotent ${\rm O}(p,q)$-orbits belong to this closure. The same problem for the action of the identity component ${\rm SO}(p,q)^0$ of ${\rm O}(p,q)$ on ${\mathfrak so}(p,q)$ is much harder and we propose a conjecture describing the closures of the nilpotent ${\rm SO}(p,q)^0$-orbits. The conjecture is proved when $\min(p,q)\le7$. Our method is indirect because we use the Kostant-Sekiguchi correspondence to translate the problem to that of describing the closures of the unstable orbits for the action of the complex group ${\rm SO}_p({\bf C})\times{\rm SO}_q({\bf C})$ on the space $M_{p,q}$ of complex $p\times q$ matrices with the action given by $(a,b)\cdot x=axb^{-1}$. The fact that the Kostant--Sekiguchi correspondence preserves the closure relation has been proved recently by Barbasch and Sepanski.

Article information

Source
Tohoku Math. J. (2) Volume 53, Number 3 (2001), 395-442.

Dates
First available in Project Euclid: 3 May 2007

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1178207418

Digital Object Identifier
doi:10.2748/tmj/1178207418

Mathematical Reviews number (MathSciNet)
MR2002e:17027

Zentralblatt MATH identifier
0995.17007

Subjects
Primary: 17B45: Lie algebras of linear algebraic groups [See also 14Lxx and 20Gxx]
Secondary: 20G05: Representation theory

Keywords
Nilpotent adjoint orbits standard triples ostant--Sekiguchi correspondence

Citation

Đoković, Dragomir Ž.; Lemire, Nicole; Sekiguchi, Jiro. The closure ordering of adjoint nilpotent orbits in $\germ s\germ o(p,q)$. Tohoku Math. J. (2) 53 (2001), no. 3, 395--442. doi:10.2748/tmj/1178207418. https://projecteuclid.org/euclid.tmj/1178207418


Export citation

References

  • [1] E. ARTIN, Geometric Algebra, Interscience Publishers, New York-London, 1957.
  • [2] D. BARBASCH AND M. R. SEPANSKI, Closure ordering and the Kostant-Sekiguchi correspondence, Proc Amer. Math. Soc. 126 (1998), 311-317.
  • [3] R. W. CARTER, Finite Groups of Lie Type: Conjugacy Classes and Complex Characters, John Wiley, Ne York, 1985.
  • [4] D. H. COLLINGWOOD AND W. M. MCGOVERN, Nilpotent Orbits in Semisimple Lie Algebras, Van Nos trand, New York, 1992.
  • [5] D. Z. DJOKOVIC, Closures ofconjugacy classes in classical real linear Lie groups, Algebra, Carbondale 198 (Proceedings), 63-83, Lecture Notes in Math. 848, Springer-Verlag, Berlin and New York, 1981.
  • [6] D. Z. DJOKOVIC, Closures ofconjugacy classes inclassical real linear Lie groups, II, Trans. Amer. Math Soc. 270 (1982), 217-252.
  • [7] H. KRAFT, Geometrische Methoden in der Invariantentheorie, Friedr. Vieweg & Sohn, Braunschweig Wisbaden, 1984.
  • [8] T. OHTA, The closures of nilpotent orbits in the classical symmetric pairs and their singularities, Thok Math. J. 43 (1991), 161-211.
  • [9] T. OHTA, Classification ofadmissible nilpotent orbits in the classical real Lie algebras, J. Algebra 136 (1991), 290-333.
  • [10] J. SEKIGUCHI, Remarks onreal nilpotentorbits ofasymmetric pair, J. Math.Soc. Japan 39 (1987), 127-138
  • [11] R. STEINBERG, Conjugacy Classes in Algebraic Groups, Lecture Notes in Math.366, Springer-Verlag, Berlin Heidelberg-New York, 1974.
  • [12] M. VERGNE, Instantons etcorrespondance de Kostant-Sekiguchi, C. R. Acad. Sci. Paris Ser. I Math. 32 (1995), 901-906.